Hail, Ripley
- When
- May 23, 5:30 PM EST to 5:34 PM EST
- Where
- Ripley County, Holton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -85.380
A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 4:50 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 550 PM EDT MON MAY 23 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER ACROSS THE AREA. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY. PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID 50S TO THE MID 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION. AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING THE GREAT LAKES ON SATURDAY. ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS OPPOSED TO THE PREVIOUS COOL SOLUTION. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING. WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE LATER PART OF THE TAF PERIOD. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 548 PM EDT MON MAY 23 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 548 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY. DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS ALSO A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
9 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
A barn was destroyed and numerous trees were reported down due to damaging thunderstorm winds.
Trailers were overturned due to damaging thunderstorm winds.
The tornado initially touched down in Ripley County at 1743 near County Road 900. Numerous large trees were down in different directions and at least one power pole was snapped in this location. The tornado then continued to the northeast and passed into Dearborn County at 1745 just northwest of Tangman Road. Along Tangman Road, large trees were down in different directions, a metal roof was torn off of a large pole barn, and a barn was destroyed due to the tornado. A short distance to the northeast, trees were snapped near Hill Road. The tornado lifted in Dearborn County at 1747. Damage estimates for Ripley County were five thousand dollars. Damage estimates for Dearborn County were forty thousand dollars. Maximum estimated wind speed based on damage was around eighty miles per hour. The tornado was on the ground for 1.48 miles in Ripley County and 1.60 miles in Dearborn County. The entire path length of the tornado was 3.08 miles.
The tornado initially touched down in Ripley County at 1743 near County Road 900. Numerous large trees were down in different directions and at least one power pole was snapped in this location. The tornado then continued to the northeast and passed into Dearborn County at 1745 just northwest of Tangman Road. Along Tangman Road, large trees were down in different directions, a metal roof was torn off of a large pole barn, and a barn was destroyed due to the tornado. A short distance to the northeast, trees were snapped near Hill Road. The tornado lifted in Dearborn County at 1747. Damage estimates for Ripley County were five thousand dollars. Damage estimates for Dearborn County were forty thousand dollars. Maximum estimated wind speed based on damage was around eighty miles per hour. The tornado was on the ground for 1.48 miles in Ripley County and 1.60 miles in Dearborn County. The entire path length of the tornado was 3.08 miles.
Trees were reported down due to damaging thunderstorm winds.
A tree was reported down on a road due to damaging thunderstorm winds.
Trees were reported down along a road due to damaging thunderstorm winds.
Two trees were reported down due to damaging thunderstorm winds.
Trees and large tree limbs were reported down due to damaging thunderstorm winds.
Large trees were reported down with one of them down on a house due to damaging thunderstorm winds. Sheds were tipped over, a roof was peeled from a garage, a barn roof was peeled off with debris strewn for at least a half of a mile, a large grain silo was dented in, and a heavy wagon was rolled in excess of one hundred feet due to the winds.
Trees were reported down due to damaging thunderstorm winds. Siding, window, and garage damage occurred to a house as well due to the winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310679, 310677, 310738, 299350, 299352, 310729, 310730, 310681, 310682, 310680, 310739, 310685.